Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 47, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 13, 2016, 1:28 PM CDT for Iowa County, Keokuk County, Iowa. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2016, 1:28 PM CDT (18:28 UTC)
- Expired
- Jul 13, 2016, 2:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Iowa County, IA, Keokuk County, IA
The radar
The Des Moines radar (KDMX), 132 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 1:50 PM CDT | TSTM WND DMG | Ne Sigourney, IA | 3 TREES DOWN IN SIGOURNEY. REPORT WAS DELAYED. TIME ESTIAMTED USING RADAR. |
| Jul 13, 2:10 PM CDT | TSTM WND DMG | South English, IA | POWER OUT IN TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 11:14 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 834 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 940 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.4
The text
As transmitted.
301
WUUS53 KDVN 131828
SVRDVN
IAC095-107-131915-
/O.NEW.KDVN.SV.W.0047.160713T1828Z-160713T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
128 PM CDT WED JUL 13 2016
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KEOKUK COUNTY IN SOUTHEASTERN IOWA...
SOUTHERN IOWA COUNTY IN EAST CENTRAL IOWA...
* UNTIL 215 PM CDT
* AT 128 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR MONTEZUMA TO NEAR OSKALOOSA...MOVING EAST AT 45
MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SIGOURNEY...NORTH ENGLISH...HEDRICK...WHAT CHEER...RICHLAND...
DELTA...KESWICK...SOUTH ENGLISH...PARNELL...MILLERSBURG...HARPER...
MARTINSBURG...KINROSS...HAYESVILLE...KEOTA...OLLIE...WEBSTER...
THORNBURG...GIBSON AND LANCASTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4151 9241 4151 9230 4160 9230 4159 9193
4151 9192 4151 9195 4116 9195 4116 9241
TIME...MOT...LOC 1828Z 264DEG 37KT 4154 9252 4125 9257
HAIL...0.75IN
WIND...60MPH
$$
UTTECH2 follow-up statements
489
WWUS53 KDVN 131844
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
144 PM CDT WED JUL 13 2016
IAC095-107-131915-
/O.CON.KDVN.SV.W.0047.000000T0000Z-160713T1915Z/
KEOKUK IA-IOWA IA-
144 PM CDT WED JUL 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR KEOKUK AND SOUTHERN IOWA COUNTIES...
AT 142 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES EAST OF MONTEZUMA TO NEAR HEDRICK...MOVING
EAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTER REPORTED DOWNED TREES IN KNOXVILLE
IOWA WITH THIS STORM.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
SIGOURNEY...NORTH ENGLISH...HEDRICK...WHAT CHEER...RICHLAND...
DELTA...KESWICK...SOUTH ENGLISH...PARNELL...MILLERSBURG...HARPER...
MARTINSBURG...KINROSS...HAYESVILLE...KEOTA...OLLIE...WEBSTER...
THORNBURG...GIBSON AND LANCASTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4151 9241 4151 9230 4160 9230 4159 9193
4151 9192 4151 9195 4116 9195 4116 9241
TIME...MOT...LOC 1842Z 269DEG 37KT 4156 9235 4118 9236
HAIL...0.75IN
WIND...70MPH
$$
UTTECH344
WWUS53 KDVN 131906
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
206 PM CDT WED JUL 13 2016
IAC095-107-131915-
/O.CON.KDVN.SV.W.0047.000000T0000Z-160713T1915Z/
KEOKUK IA-IOWA IA-
206 PM CDT WED JUL 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR KEOKUK AND SOUTHERN IOWA COUNTIES...
AT 205 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR PARNELL TO NEAR RICHLAND...MOVING EAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
SIGOURNEY...NORTH ENGLISH...RICHLAND...KESWICK...SOUTH ENGLISH...
PARNELL...MILLERSBURG...HARPER...MARTINSBURG...KINROSS...
HAYESVILLE...KEOTA...OLLIE...WEBSTER...SIGOURNEY IOWA AIRPORT...
SIG-NOR FIELD AIRPORT...YENRUOGIS COUNTY PARK...TALLEYRAND...
LAKE BELVA DEER PARK AND PEKIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4150 9226 4159 9225 4159 9193 4151 9192
4151 9195 4116 9195 4116 9226
TIME...MOT...LOC 1905Z 260DEG 40KT 4156 9205 4118 9206
HAIL...<.75IN
WIND...70MPH
$$
UTTECHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 11:13 AM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 13, 11:13 AM CDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1113 AM CDT WED JUL 13 2016 ...AVIATION UPDATE... .SYNOPSIS... Issued at 241 AM CDT Wed Jul 13 2016 At 2 AM CDT...areas of light to moderate showers and storms were moving northeast across the southern portions of the forecast area. Analysis shows a weak disturbance in kansas which will move east arriving into the region by mid to late PM along with a cool front. Surface dewpoints in the upper 60s to lower 70s will make for a humid day. Upper low vortex in southern Canadian plains will push the front through with a return to near to slightly below normal temperatures into this weekend. && .SHORT TERM...(Today and Tonight) ISSUED AT 241 AM CDT Wed Jul 13 2016 Short term forecast confidence assessment...fair or average. Main issue is the timing the convective system mid to late PM with risk of severe weather. Local tools support isolated severe of mainly wind. The slight risk from Storm Prediction Center is reasonable at this stage as likely any damaging winds would be at or below 70 MPH at this time along with possibly hail to near quarter size as a secondary risk due to high freezing levels with WBZ aoa 12.5 AGL. Today...Very warm and humid with highs mostly upper 80s to near 90 degrees south sections. This along with dewpoints in the lower 70s will allow for heat indices to reach into the mid to upper 90s for several hours over the southern 2/3 of the region. South winds of 10 to 15 MPH will provide modest relief. Best estimate is convective temperature and forcing will allow for convection to increase around 2 PM with a complex with possible bowing segments moving southeast by early evening with winds of 60+ MPH. High PW's will allow for locally heavy rain totals of 1 to 2 plus inches many locations. Tonight...the convective complex should move southeast of the forecast area around midnight. Local tools do continue to support some severe storms into the mid to late evening hours. Northwest winds and clearing skies by daybreak will bring in drier air with mins lower 60s far northwest to around 70 degrees in southeast sections. .LONG TERM...(Thursday through Tuesday) ISSUED AT 241 AM CDT Wed Jul 13 2016 Quiet and dry conditions will be seen Thursday/Thursday night as high pressure moves into the Midwest. Temperatures should be close to normal. Friday/Friday night there is a weak upper level disturbance that moves through the Midwest. Moisture is limited across the area due to high pressure over the Great Lakes. At the same time, temperatures will average below normal. These two items raises questions on whether or not any convection will develop with the weak lift provided by the disturbance. As a result, the current forecast has dry conditions. Saturday on... The overall extended forecast is one of low confidence with the models diverging on their respective solutions. Several solutions are rebuilding the heat dome over the Plains but disagree on its placement. If this scenario occurs, then the area may be in or close to the ring of fire in regards to organized thunderstorm complexes. Right now the model consensus has dry conditions for Saturday with slightly below normal temperatures. Saturday night through Monday night a potential active period of weather may occur with the ring of fire. Saturday night and Monday night the model consensus has slight chance to chance pops. Sunday through Monday the model consensus has chance pops. If the area does go into the active zone of organized thunderstorm complexes, there will be periods of dry weather from Saturday night through Monday night. Each thunderstorm complex will affect where the next one develops and tracks. On Tuesday, the model consensus has slight chance pops over the northeast half of the area that may be associated with a decaying thunderstorm complex. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) ISSUED AT 1107 AM CDT Wed Jul 13 2016 Main concern is potential for squall line thunderstorms this afternoon into early this evening. Threat for strong winds increases to the south and is therefore higher at KMLI and KBRL. Periods of brief IFR/LIFR are possible with the strongest storms. Did not include severe winds in TAFs at this time, but may need updates as the storms get closer. Uttech && .DVN Watches/Warnings/Advisories... IA...None. IL...None. MO...None. && SYNOPSIS...Nichols SHORT TERM...Nichols LONG TERM...08 AVIATION...Uttech
Hazardous weather outlook, Jul 13, 3:57 AM CDT, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 357 AM CDT WED JUL 13 2016 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-140900- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 357 AM CDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THIS AFTERNOON AND EVENING...AREAS OF THUNDERSTORMS ARE EXPECTED WITH SOME SEVERE STORMS POSSIBLE. THE PRIMARY RISK WILL BE DAMAGING STRAIGHT LINE WINDS OVER 60 MPH. LARGE HAIL POSSIBLY UP TO THE SIZE OF QUARTERS IS A SECONDARY THREAT WITH AN ISOLATED AND BRIEF TORNADO POSSIBLE. THE STORMS WILL ALSO BRING LOCALLY HEAVY RAINS AND HIGH RAINFALL RATES OVER 2 INCHES AN HOUR. THE STORM PREDICTION CENTER HAS THE ENTIRE AREA IN A SLIGHT RISK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SATURDAY NIGHT THROUGH NEXT TUESDAY...THERE IS A DAILY CHANCE OF THUNDERSTORMS. AT THIS TIME IT IS TOO EARLY TO DETERMINE ANY SEVERE THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. NICHOLS/08
In the hours before
Local storm report, Jul 13, 7:46 AM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
746 AM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM HEAVY RAIN 6 WNW BURLINGTON 40.85N 91.22W
07/13/2016 E3.75 INCH DES MOINES IA TRAINED SPOTTER
&&
BILLNLocal storm report, Jul 13, 10:48 AM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1048 AM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM TSTM WND DMG DAVENPORT 41.56N 90.60W
07/12/2016 SCOTT IA BROADCAST MEDIA
LATE REPORT. A TREE FELL ONTO THREE VEHICLES NEAR
DAVENPORT AVENUE AND KIRKWOOD BOULEVARD DURING THE EARLY
MORNING OF JULY 12. SOME UTILITY LINES WERE ALSO KNOCKED
DOWN BY THE TREE. TIME ESTIMATED.
&&Special weather statement, Jul 13, 12:12 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1212 PM CDT WED JUL 13 2016 IAZ076-087-098-MOZ009-010-131915- KEOKUK-JEFFERSON-VAN BUREN-SCOTLAND-CLARK- INCLUDING THE CITIES OF...SIGOURNEY...FAIRFIELD...KEOSAUQUA... MEMPHIS...KAHOKA 1212 PM CDT WED JUL 13 2016 ...THUNDERSTORMS INCREASING IN COVERAGE EARLY THIS AFTERNOON... SHOWERS AND THUNDERSTORMS CURRENTLY IN CENTRAL IOWA AND NORTH CENTRAL MISSOURI WILL CONTINUE TO MOVE TO THE EAST AT 40 TO 50 MPH. THERE IS POTENTIAL FOR STORM ORGANIZATION INTO A SQUALL LINE WHICH WOULD INCREASE THE THREAT FOR STRONG OR SEVERE WINDS. THE GREATEST RISK FOR STORMS IS BETWEEN 1 PM AND 3 PM. IN ADDITION TO THE THREAT FOR STRONG WINDS...FREQUENT LIGHTNING AND TORRENTIAL RAIN WILL ACCOMPANY THE STRONGEST STORMS. UTTECH
Special weather statement, Jul 13, 12:44 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1244 PM CDT WED JUL 13 2016 IAZ051-063-131945- BENTON-IOWA- INCLUDING THE CITIES OF...VINTON...MARENGO 1244 PM CDT WED JUL 13 2016 ...THUNDERSTORMS INCREASING IN COVERAGE EARLY THIS AFTERNOON... SHOWERS AND THUNDERSTORMS CURRENTLY IN CENTRAL IOWA WILL CONTINUE TO MOVE TO THE EAST...LIKELY INCREASING IN SPEED TO BETWEEN 40 TO 50 MPH. THERE IS POTENTIAL FOR STORM ORGANIZATION INTO A SQUALL LINE WHICH WOULD INCREASE THE THREAT FOR STRONG OR SEVERE WINDS. THE GREATEST RISK FOR THUNDERSTORMS IS BETWEEN 1 PM AND 3 PM. IN ADDITION TO THE THREAT FOR STRONG WINDS...FREQUENT LIGHTNING AND TORRENTIAL RAIN WILL ACCOMPANY THE STRONGEST STORMS. UTTECH
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 1:44 PM CDT | Special Weather Statement | DVN | Iowa, Johnson | 61 min |
| Jul 13, 2:01 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Iowa, Johnson, Louisa, Muscatine, Washington | 59 min |
| Jul 13, 2:22 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson | 53 min |
| Jul 13, 2:45 PM CDT | Severe Thunderstorm Warning | DVN | Louisa, Muscatine | 60 min |
| Jul 13, 3:12 PM CDT | Special Weather Statement | DVN | Scott | 63 min |
| Jul 13, 3:48 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 57 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.